Overdose Protection And Survival

0
378

We heart it all the time. A celebrity, reality star, sports figure overdoses and dies, and those are just the ones we hear about. The sad truth is that anyone who takes drugs, even the most experienced user, or someone who just takes it once, can overdose.

What Happens When You Overdose?

• When too much of a drug is taken, or the wrong combination of drugs are taken, the body can shut down. In drugs like opiates, breathing can slow down to the point of stopping. Three minutes without oxygen and you lose consciousness. Three minutes is a short time, and without medical attention arriving within that time, the person will die.

• Heroin overdoses slow down breathing like opiates, but the overdose also slows the heart rate and weakens blood pressure, causing the body to lose heat. This puts the body into a hypothermic state with death right around the corner.

• Drugs like cocaine, speed, and ecstasy have an opposite effect. Instead of the nervous system slowing down, it speeds up dramatically. As the heart races, blood pressure rises, breathing becomes quick and shallow, and body temperature skyrockets, leading to a heart attack, stroke, and death if medical attention is not prompt.

The saddest part to all of this, is that overdoses can be prevented.

Risk Factors

• Tolerance
As with alcohol, drug users develop tolerance to a certain drug. This is the ability of your body to process the drug in certain doses. The more you do it, the more you need to take to get the same high. The problem arises when something else changes, whether it be the person’s weight, a weakened immune system from illness, stress, fat to muscle ratio, aging, and more. Any of these can lower a person’s tolerance level. A person who normally takes X amount of a drug to get high might overdose because their tolerance has gotten lower. Older people overdose when they don’t realize that their bodies tolerance has slowed down, and anyone who has taken a break from doing drugs, either by going to rehab, being in prison, or stopping cold turkey, can overdose if they return to taking the same amount of the drug as before they stopped.

• Mixing Drugs
Mixing drugs is never a good idea. Drug interactions can have deadly consequences, especially when using two or more drugs that effect the body in the same way. Uppers with uppers, such as speed with ecstasy or cocaine, or downers taken together, such as heroin with Valium, Xanax or Klonopin, are most often deadly.

• Using Alone
When taking drugs alone there is no one there to call for help if you need it. Instead, always use with friends and put a plan in place as to what to do if something goes wrong. All too often friends are afraid to call 911 for fear of getting in trouble for illegal possession. Your life is worth more than that.

If you do end up doing drugs alone, leave your door unlocked and have your phone readily available so that you can call 911 if you start to feel yourself experiencing overdose symptoms.

• Quality
Street drugs can be cut with other drugs or anything else, which can be a dangerous concoction. It is best to get your drugs from a reputable source. Buying from a regular dealer can be safer, however, if he changes his source, you could still be at risk.

Prevention:

• Never mix drugs
• Never use two or more drugs that affect the body the same way
• Always do heroin first
• Drop your dose whenever you’ve taken a break, are sick, or have been in rehab.
• Buy from a reputable dealer
• Always do drugs with at least one friend for safety sake

Signs Of An Overdose

• Uppers
• Energetic
• Overly alert
• Enlarged pupils
• Euphoric
• Agitated
• Paranoid
• Decreased appetite
• Tightness in chest
• Foaming at the mouth
• Racing heartbeat
• Can’t urinate
• Shaking
• Vomiting
• Nausea
• Hard to breathe
• Dizziness
• Headache
• Ringing in the ears
• muscle cramps
• Excessive sweating

• Downers
• Slurred Speech
• Contracted pupils; small
• Slack
• Droopy
• Dozing off
• Scratching
• Out of it
• Sensitive to loud noises
• Pale
• Clammy
• Slow / Shallow breathing
• Vomiting
• Not able to talk
• Slow heartbeat

Getting Help
If you, or a friend, overdoses, do the following …

• Keep them awake
• If unconscious, pinch them under their arm or on their ear
• If not breathing, do CPR. Once they are breathing, call 911 Make sure it’s quiet, or move to a quieter room
• Report if the victim has not regained consciousness or is not breathing
• Stay calm and speak clearly
• Give the correct address
• If you fear legal repercussions … Do not give your real name
• Don’t say that the victim took drugs
• Don’t say it’s an overdose

*If the situation appears under control and there is no mention of drugs or an overdose, cops will probably not be dispatched to the scene.

Once Help Arrives
When help arrives you MUST tell the paramedics what the victim took. If you are afraid cops will arrive, leave the premises only when you hear the sirens arriving, and leave the door unlocked.

Using Naloxone
If you have naloxone, use it on overdoses of opiates only

• How to use naloxone …

• Clean the area with alcohol, if you can
• Draw .1cc of 0.4mg/mL into a syringe
• Inject into muscle,such as the shoulder muscle, butt, or thigh
• Inject at a 90 degree angle
• Rescue breathe for them, as it may take a few minutes for them to begin breathing
• Use another dose if they don’t wake up right away, or don’t begin breathing within minutes

LEAVE A REPLY

Please enter your comment!
Please enter your name here